Combined use of antidepressants and painkillers linked to bleeding risk

Taking a combination of antidepressants and common painkillers is associated with an increased risk of bleeding soon after starting treatment, finds a study published in The BMJ this week.

The researchers say their results may have been affected by other unmeasured or unknown factors and should be interpreted with caution. However, they suggest special attention is needed when patients use both these classes of drugs together.

Depression produces the greatest decrement in health of all common chronic conditions and depression in older people is an important public health problem.

But concern exists that may interact with common called non-steroidal anti-inflammatory drugs (NSAIDs) to increase the risk of inside the skull (intracranial haemorrhage).

So a team of researchers based in Korea compared the risk of bleeding among patients treated with antidepressants with and without NSAIDs.

Using the Korean nationwide health insurance database, their study involved over four million people who were prescribed antidepressants for the first time between 2009 and 2013.

NSAID prescriptions were obtained and hospital records were used to identify time to first admission with intracranial haemorrhage within 30 days of a new prescription. Factors that could affect the results, such as age, sex, and use of other medications, were taken into account.

Compared with use of antidepressants alone, the team found that combined use of antidepressants and NSAIDs was associated with a substantially increased bleeding risk.

They found no statistically meaningful differences in risk of bleeding between different types of , or with age. Being male was the most common factor for a higher risk of bleeding with combined use of antidepressants and NSAIDs.

"The addition of NSAIDs to antidepressant treatment increased the risk of intracranial haemorrhage within 30 days of the combination starting, especially in men," conclude the authors. "This result adds to evidence confirming the increase of risk with combination use of antidepressants and NSAIDs."

In an accompanying editorial, Dr Stewart Mercer at the University of Glasgow and colleagues at the University of Cambridge, say the results give some cause for concern.

They point out that both types of drug are widely used, and that co-morbidity of the conditions for which these drugs are used is very high - 65% of those with major depression also have chronic pain.

They urge family doctors to be extra vigilant in terms of prescribing behaviour and discussing the risks with patients, especially in deprived areas where "the combination of mental and physical problems (including chronic pain) is very common." And they say further research is required to extend the findings over longer time periods and in differing populations.


Explore further

Taking NSAIDs with anti-clotting medications and risk of bleeding, CV events

More information: Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study, The BMJ, www.bmj.com/cgi/doi/10.1136/bmj.h3517

Editorial: Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs, www.bmj.com/cgi/doi/10.1136/bmj.h3745

Journal information: British Medical Journal (BMJ)

Citation: Combined use of antidepressants and painkillers linked to bleeding risk (2015, July 14) retrieved 9 April 2020 from https://medicalxpress.com/news/2015-07-combined-antidepressants-painkillers-linked.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
18 shares

Feedback to editors

User comments